Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 52, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2024, 9:00 AM CDT for Cavalier County, Pembina County, North Dakota; Kittson County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2024, 9:00 AM CDT (14:00 UTC)
- Expired
- Jun 24, 2024, 9:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Kittson County, MN, Cavalier County, ND, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 2.0 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:11 AM CDT, 1 hour 49 minutes earlier. Its key messages:
- Thunderstorms will move into eastern North Dakota this morning, some of which may be strong to severe bringing hail and gusty winds.
- Additional severe thunderstorms may develop late afternoon into early evening within portions of Minnesota. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible.
Area forecast discussion, Jun 24, 7:11 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 711 AM CDT Mon Jun 24 2024 .KEY MESSAGES... - Thunderstorms will move into eastern North Dakota this morning, some of which may be strong to severe bringing hail and gusty winds. - Additional severe thunderstorms may develop late afternoon into early evening within portions of Minnesota. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible. && .UPDATE... Issued at 701 AM CDT Mon Jun 24 2024 Scattered showers and thunderstorms have more or less consolidated into an unorganized convective system now moving through the Devils Lake basin into James River Valley. Longwave infrared imagery on satellite reveals still cooling cloud top temperatures, hinting that this complex is mature and/or maturing, and lends higher confidence in this continuing through the morning. This complex will continue to push east this morning through eastern ND into the Red River Valley by midday. Overall, convection has remained sub-severe with some instances of stronger updrafts being noted on satellite and radar. But thus far, these stronger updrafts have been pulsing up and then down shortly thereafter. Despite these observations, there is still a chance a few updrafts/embedded thunderstorms could become strong to briefly severe bringing hail and gusty winds. Confidence remains degraded in how this complex will trend as it enters Minnesota this afternoon. Additionally, there is an area of gusty southerly winds near the international border, perhaps owing to wake low dynamics. Issued a SPS through 8 AM for gusts to 50 mph, which may bring minor impacts to trees given full foliage. Confidence is not high in how long these conditions will last. && .DISCUSSION... Issued at 252 AM CDT Mon Jun 24 2024 ...Synopsis... Current satellite early this morning reveals broad upper trough in SK/AB into MT, with embedded shortwave impulses within the base of upper troughing over eastern MT/western ND as well as along northern ND. Areas of convection exist within these shortwave impulses, helped forced by low level jet feeding weak to moderate instability. Near the international border, high shear is interacting with convection, allowing organization of robust convection of which has been severe at times. Both impulses/areas of convection will continue east within enhanced westerly flow aloft within the base of the upper troughing. This will drive this morning's potential for strong to severe storms. All guidance indicate these impulses and accompanying chance for perhaps continued convection to push into northern/central MN by mid afternoon (~21Z). At the surface, a surface low pressure will tend to develop near the tri-state area of ND/SD/MN by late afternoon, with a weak surface trough/cold front extending north-northeastward into northwest MN. These two surface features may provide foci for potentially additional thunderstorm development late afternoon into evening within northwest and west-central MN. By this time, confident amounts of high to very high instability will exist, within sufficient shear to organize storms. This instability and available shear will drive severe potential late afternoon into evening within Minnesota, including the chance for supercells. By Tuesday, post frontal air mass and increasing surface pressure behind the now departing upper troughing will make for a breezy and mostly dry day. Upper ridging then builds in the Northern Plains Wed/Thu favoring mostly dry conditions save some smaller areas of showers and weak thunderstorms. Getting closer to Friday, a seasonably stout upper wave moves east along the northern tier of the CONUS providing our next chance at more widespread and robust convection. CSU severe and excessive rainfall probabilities increase with this wave over our area, signaling a chance for potentially hazardous thunderstorms. ...Potentially strong to severe storm this morning... Mid level impulses moving out of central ND will confidently continue showers and thunderstorms into eastern ND this morning. There will still be a chance for a few storms to become severe, with main hazard being hail, and a somewhat muted signal for severe winds in excess of 60 mph. There is some indication that initial thunderstorms are outrunning better instability which is limiting chance for severe hazards as they enter Devils Lake basin early this morning. Still, gusty winds to 50 mph and small hail will remain possible. Getting toward mid-late morning, convection will likely be ongoing in portions of eastern ND into the Red River Valley. While instability will be on the rise, wind shear will be tampered as early morning low level jet subdues, along with winds aloft likely lessening in the heart of these mid level waves. So while overall chance for severe hazards this morning is generally low, there could still be some strong to briefly severe storms, with severe storms bringing hail not larger than golf balls and winds under 60 mph. ...Potentially severe storms late this afternoon into evening... SPC's severe weather outlook issued at 1AM this morning illustrates this afternoon/evening's severe potential and possible outcomes nicely. As such, I'm opting to not attempt re-write a similar discussion here, but can be found at spc.noaa.gov/products/outlook/day1otlk.html. However, I will comment on some features locally that may influence our severe weather potential. First, uncertainty in how convection this morning (and potentially still ongoing this afternoon) is lowering confidence in important mesoscale details that would influence areas where severe storm potential will exist, as well as hazards associated with it. This is particularly true for portions of west-central MN where guidance confidently suggests a highly unstable atmosphere will exist. Should convection continue into the afternoon, and perhaps be slower to move into this area by 00Z (7PM CDT), there is a chance for thunderstorms to reinvigorate, become surface based, and achieve severe status as low level jet kicks in. Given its proximity to progged surface low pressure, locally higher low level shear would favor potential for tornadoes and very large hail larger than 2 inches, especially if storms can stay more discrete. Should storms be more linear, damaging wind gusts in excess of 70 mph would be the more dominate hazard, with chance for line-embedded tornadoes. Closer to northwest MN, the surface trough will provide focus for potentially additional severe storms. However, there is question regarding sufficient amount of forcing to sustain robust convection with the likelihood of better synoptic forcing aloft to remain displaced in Canada, and in turn lowering chance for low level convergence to aid in forcing for ascent. Additionally, a lack of temperature difference between air masses on either side of this front will lower chance for sustained forcing for ascent. Should there be sufficient forcing for ascent to sustain robust convection, initially discrete supercells will develop within northwest MN capable of all hazards (winds to 70 mph, large hail to 2 inches, a few tornadoes). However, with wind shear generally unidirectional wind shear, splitting supercells in close proximity of each other may keep the window of discrete storm mode rather short, and become clustering of thunderstorms may lower the chance for a tornado some. Additional uncertainties exist in how this morning/early afternoon convection may influence this area's environment as well. Ultimately to say, should robust thunderstorms develop this afternoon/evening in Minnesota, they hold a higher than normal chance of producing severe hazards. However, confidence still remains degraded in whether or not this unfolds. We may not know which scenario will unfold until this afternoon. && .AVIATION /12Z TAFS THROUGH 12Z TUESDAY/... Issued at 701 AM CDT Mon Jun 24 2024 Dominant conditions will be VFR, although showers and thunderstorms will be moving through eastern North Dakota into Minnesota through the morning in the afternoon. Within thunderstorms, vsby reductions, lowered CIGs nearing MVFR, and sporadic gusty winds may impact TAF sites, in addition to lightning. There is a chance a few storms may be severe bringing hail, strong winds, and perhaps a tornado. Low confidence in winds today given the presence of showers and thunderstorms. A front moves through late this afternoon into evening shifting winds behind the front out of the northwest around 15kt. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ DISCUSSION...CJ AVIATION...CJ
Hazardous weather outlook, Jun 24, 5:57 AM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 557 AM CDT Mon Jun 24 2024 MNZ004-007-NDZ006>008-014>016-024-026>029-038-049-052-054-251100- Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Barnes-Ransom- Sargent-Western Walsh- 557 AM CDT Mon Jun 24 2024 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms will move into eastern North Dakota this morning, some of which may be strong to severe bringing hail and gusty winds. There is a level 2 out of 5 risk for severe thunderstorms. The main hazards will be hail to the size of ping pong balls and wind gusts to 60 mph. General storm motion...Moving toward the east at 35 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thursday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ030-039- 053-251100- West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Traill-Cass-Richland- 557 AM CDT Mon Jun 24 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms may develop late afternoon into early evening within portions of Minnesota. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible. There is a level 2 out of 5 risk for severe thunderstorms. General storm motion...Moving toward the east at 35 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thursday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jun 24, 3:53 AM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
353 AM CDT Mon Jun 24 2024
NDZ006-014-240930-
Benson ND-Towner ND-
353 AM CDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BENSON AND
SOUTHWESTERN TOWNER COUNTIES THROUGH 430 AM CDT...
At 353 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Lake, or 9 miles east of Rugby, moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cando, Leeds, Harlow, Brinsmade, Knox, York, and Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4837 9984 4837 9949 4866 9949 4849 9911
4837 9917 4837 9920 4832 9920 4798 9937
4821 9985
TIME...MOT...LOC 0853Z 284DEG 46KT 4834 9979
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jun 24, 5:44 AM CDT, 3 hours 16 minutes before
Special Weather Statement National Weather Service Grand Forks ND 544 AM CDT Mon Jun 24 2024 NDZ006>008-015-016-054-241300- Towner-Cavalier-Pembina-Ramsey-Eastern Walsh-Western Walsh- Including the cities of Cando, Considine, Dresden, Langdon, Maida, Mount Carmel, Vang, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont, Drayton, Devils Lake, Grafton, Nash, Oakwood, Park River, Adams, Lankin, and Fairdale 544 AM CDT Mon Jun 24 2024 ...STRONG WINDS ACROSS NORTHEAST NORTH DAKOTA THIS MORNING... South and east winds up to 50 mph can be expected across northeast North Dakota this morning through 8 AM. These strong winds are not associated with severe thunderstorms, but occasionally occur after the passage of thunderstorms and may last for up to an hour before weakening. CJ
Special weather statement, Jun 24, 8:43 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
843 AM CDT Mon Jun 24 2024
MNZ001-004-005-007-008-013-NDZ008-016-027-241430-
East Marshall MN-Pennington MN-Kittson MN-West Polk MN-Roseau MN-
West Marshall MN-Pembina ND-Eastern Walsh County ND-Grand Forks ND-
843 AM CDT Mon Jun 24 2024
...STRONG THUNDERSTORMS WILL IMPACT MARSHALL...NORTHWESTERN POLK...
KITTSON...WESTERN ROSEAU...NORTHWESTERN PENNINGTON...NORTHEASTERN
GRAND FORKS...EASTERN WALSH AND PEMBINA COUNTIES THROUGH 930 AM
CDT...
At 842 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leroy to Manvel. Movement was east at 30
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thief River Falls, Grafton, Warren, Cavalier, Hallock, Drayton, and
Karlstad.
This includes Interstate 29 between mile markers 146 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9624 4803 9606 4799 9722 4897 9784
TIME...MOT...LOC 1342Z 274DEG 28KT 4890 9770 4806 9717
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
VGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:53 AM CDT | Special Weather Statement | FGF | Benson | 37 min |
| Jun 24, 8:43 AM CDT | Special Weather Statement | FGF | Pembina | 47 min |
| Jun 24, 5:27 PM CDT | Special Weather Statement | FGF | Roseau | 33 min |
| Jun 24, 5:46 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 44 min |
| Jun 24, 5:48 PM CDT | Special Weather Statement | FGF | Marshall | 27 min |
| Jun 24, 5:52 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall | 38 min |
| Jun 24, 5:54 PM CDT | Tornado Warning | FGF | Roseau | 36 min |
| Jun 24, 5:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 48 min |
| Jun 24, 6:02 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 43 min |
| Jun 24, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 45 min |
| Jun 24, 6:32 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Pennington | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.